Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Birmingham, AL

March 12, 2001Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 12, 2001, 10:49 AM CST for Dallas County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 12, 2001, 10:49 AM CST (16:49 UTC)
Expired
Mar 12, 2001, 11:30 AM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 11:15 AM CSTHail 0.75Selma, ALPenny size hail was reported in Selma.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 9:00 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS54 KBMX 121650
SVRBHM
ALC047-121730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN ALABAMA

* UNTIL 1130 AM CST

* AT 1046 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ON THE WESTERN SELMA COUNTY LINE...NEAR THE
  DANNELLY RESERVOIR...MOVING EAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SELMA.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3242 8742 3214 8727 3219 8691 3265 8692
          3250 8707

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 9:08 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 12, 9:08 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
908 AM CST MON MAR 12 2001

SEVERE THUNDERSTORM WATCH # 59 HAS BEEN ISSUED FOR PORTIONS OF
WESTERN ALABAMA THROUGH 3 PM.  THIS WATCH AFFECTS AREAS WEST OF A
MOUNTAINBROOK TO CLANTON TO PRATTVILLE LINE.  UPDATED ZONES HAVE
ALREADY BEEN SENT.

.BHM...NONE.

In the hours before

Special weather statement, Mar 12, 7:30 AM CST, 3 hours 19 minutes before
ALZ001>038-040>050-121530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST MON MAR 12 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL ALABAMA TODAY.  THE THUNDERSTORMS WILL PRODUCE PERIODS OF
HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE.  THE BEST
CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING IS FROM
SELMA...TO MONTGOMERY...TO PHENIX CITY.   THE SEVERE THREAT
WILL SHIFT TO WEST ALABAMA LATER TODAY AND THIS EVENING AS A
COLD FRONT APPROACHES THE STATE.   THE ENTIRE AREA IS UNDER A
A SLIGHT RISK FOR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATER TODAY AND THIS EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:03 AM CSTTornado WarningBMXDallas27 min
Mar 12, 11:25 AM CSTTornado WarningBMXAutauga, Lowndes35 min
Mar 12, 11:48 AM CSTFlash Flood WarningBMXDallas117 min
Mar 12, 12:01 PM CSTTornado WarningBMXAutauga, Elmore, Montgomery59 min
Mar 12, 12:47 PM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery118 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.